Hail, Knox
- When
- August 18, 11:38 AM CST
- Where
- Knox County, Niobrara
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.750, -98.030
Conditions became moderately to highly unstable across eastern Nebraska and southwest Iowa by early afternoon on August 18th ahead of a weak slow moving cold front that was driven southeast by a weak upper level disturbance. Scattered super-cell thunderstorms developed by early afternoon near the northeast Nebraska and South Dakota border and tracked and developed southeast across eastern…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Conditions became moderately to highly unstable across eastern Nebraska and southwest Iowa by early afternoon on August 18th ahead of a weak slow moving cold front that was driven southeast by a weak upper level disturbance. Scattered super-cell thunderstorms developed by early afternoon near the northeast Nebraska and South Dakota border and tracked and developed southeast across eastern Nebraska and southwest Iowa through the afternoon and evening hours for a prolonged severe weather event across the area. Several of the storms produced very large destructive hail and very strong wind gusts. At least one tornado was also reported in the area. As of the second week in September, State Farm Insurance stated it had processed around 1,000 homeowner and 1,400 auto claims in Nebraska from the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 18, 9:49 AM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1049 AM CDT THU AUG 18 2011 .DISCUSSION... GOING FORECAST IN PRETTY GOOD SHAPE THIS MORNING. WILL BE UPDATING TO ADD IN SOME TIMING TO THE POPS TODAY AND TO ADJUST HOURLY TEMPERATURES FOR A FASTER DIURNAL RISE. 12Z UPPER AIR ANALYSIS INDICATED SEASONABLY STRONG MID LEVEL JET OF 80 KT FROM THE NORTHERN ROCKIES INTO THE MID MISSOURI RIVER VALLEY. NO SIGNIFICANT SHORTWAVE TROUGH WAS NOTED IN THIS FAST FLOW...BUT A SMALL WAVE APPEARED VISIBLE ASSOCIATED WITH SOME 20 M H5 HEIGHT FALLS OVER WY AT 12Z. LAPSE RATES WERE PRETTY DECENT ACROSS THE CENTRAL AND NORTHERN PLAINS WITH H5 TO H7 DELTA-T'S OF +20 TO +23 FOR MOST LOCATIONS THIS MORNING. THIS WAS CAPPING MOISTURE SEEN AT H85 WITH +15 C FROM THE LOWER MISSISSIPPI RIVER VALLEY TO THE MID MISSOURI RIVER VALLEY. THIS COMBINATION SHOULD LEAD TO MODERATE TO STRONG INSTABILITY BY MID AFTERNOON OVER THE CWA WITH 2500-3500 J/KG OF MLCAPE APPEARING QUIET REASONABLE. GIVEN THE LOW LEVEL S/SERLY FLOW BENEATH MID LEVEL WESTERLY WINDS OF 40 KT...SHOULD CREATE AROUND 35-40 KT OF EFFECTIVE SHEAR AS WELL. THUS ATMOSPHERE APPEAR SUPPORTIVE OF ORGANIZED DEEP MOIST CONVECTION TODAY. A COUPLE OF SCENARIOS ARE POSSIBLE TODAY FOR CONVECTIVE EVOLUTION. THE FIRST IS THE ELEVATED SHOWERS AND ISOLATED STORMS OVER SOUTH CENTRAL SODAK INCREASES IN AREAL COVERAGE AND INTENSITY AND TRACKS SOUTHEAST INTO EASTERN NEB/WRN IA EVENTUALLY BECOMING NEARLY SURFACED-BASED BY MID TO LATE AFTERNOON. THIS IS SUPPORTED BY LATEST 12Z NAM AND HRRR. THE SECOND OPTION IS FOR THIS ELEVATED ACTIVITY TO WEAKEN THROUGH THE MORNING AND SHIFT EASTWARD WITH THE SURFACE COLD FRONT LIGHTING UP FROM NE SODAK INTO N-CNTRL NEB BY LATE AFTERNOON AND THEN MAKING IT INTO THE FA AFTER 22Z. THIS IS MORE SUPPORTED BY RECENT RUC AND GFS RUNS. ATTM IS HARD TO SAY WHICH WILL WORK OUT TODAY...BUT THE LONGER THE ACTIVITY GOES IN SE SODAK...THE BETTER THE CHANCE THAT THIS ACTIVITY EVENTUALLY BECOMES NEAR SURFACE-BASED AND TURN SE. WITH CURRENT UPDATE WILL REMOVE MORNING POPS FROM CENTRAL AND SOUTHERN FA AND CONT CHC POPS IN THE NORTH. WILL INCREASE POPS INTO THE LIKELY CAT THIS AFTERNOON IN NORTHEAST NEB. HAIL AND WIND CONTINUE TO LOOK TO BE THE MAIN THREATS WITH WEAKER LOW LEVEL WIND SHEAR LIMITING TORNADO THREAT. NEW ZFP/GRIDS ARE ALREADY OUT. BOUSTEAD && .PREV DISCUSSION... /ISSUED 312 AM CDT THU AUG 18 2011/ DISCUSSION... MAIN CHALLENGE WITH THIS FORECAST PACKAGE DEALS WITH THE POTENTIAL FOR SEVERE CONVECTION LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. TODAY - TONIGHT: A ZONE OF STRONG UPPER LEVEL FLOW AROUND 80 TO 90 KTS IS ROUNDING THE TOP OF THE SOUTHWESTERN RIDGE. THERE ALSO APPEARS TO BE A WAVE MOVING INTO THE NORTHERN ROCKIES BASED ON AIRCRAFT DATA AND WATER VAPOR IMAGERY. THIS WAVE SHOULD MAKE IT INTO THE CENTRAL/NORTHERN PLAINS THIS AFTERNOON AND HELP TRIGGER CONVECTION IN WHAT SHOULD BE A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS. THE NAM AND THE GFS BOTH INDICATE A SURFACE WAVE IN NORTHERN NEBRASKA/SOUTHERN SOUTH DAKOTA WHICH WILL HELP TO NOT ONLY INITIATE CONVECTION BUT ALSO TO BACK SURFACE WINDS AND LOCALLY ENHANCE HELICITY VALUES. THIS SHOULD OCCUR IN WHAT MAY BE EXTREME INSTABILITY WITH CAPE VALUES RANGING FROM 3K J/KG TO 4K J/KG. THE STRONG UPPER LEVEL FLOW WILL ALSO LEAD TO FAVORABLE SHEAR ON THE ORDER OF 40 TO 50 KTS. ONGOING MESOANALYSIS WILL NEED TO BE DONE TO DETERMINE THE LOCATION OF THE SURFACE WAVE THROUGHOUT THE DAY BUT LATEST MODELS INITIATE CONVECTION ALONG/EAST OF THE WAVE TO THE WEST/NORTHWEST OF THE CWA. GIVEN CAPE/SHEAR COMBINATIONS IN THIS AREA SEVERE CONVECTION SEEMS LIKELY WITH THE INITIAL STORMS LIKELY TO BE SUPER-CELLULAR. STORMS SHOULD THEN GROW UPSCALE AS COLD POOLS MERGE WITH THE END RESULT BEING ONE OR MORE STRONG TO SEVERE CONVECTIVE SYSTEMS/BOWS. GIVEN THE NORTHWEST FLOW ALOFT ANY CONVECTIVE SYSTEM SHOULD TRACK TO THE SOUTHEAST ACROSS EASTERN NEBRASKA/WESTERN IOWA AND INTO NORTHWESTERN MISSOURI. THIS TRACK WILL ALSO CORRESPOND TO AN AXIS OF HIGHER THETA-E AIR SO STORMS SHOULD BE ABLE TO MAINTAIN THEMSELVES EASILY ACROSS THE CWA. FRIDAY: WE SHOULD BE IN THE WAKE OF ANY SYSTEM FOR FRIDAY WITH ANOTHER BRIEF BREAK FROM THE ACTIVE WEATHER. NORTHEASTERLY SURFACE FLOW SHOULD HELP KEEP THE REGION DRY WITH TEMPERATURES IN THE MID TO UPPER 80S PREVAILING. TEMPERATURES COULD BE A BIT COOLER DEPENDING ON HOW THICK THE CLOUD COVER IS IN THE WAKE OF THE CONVECTIVE SYSTEM. FRIDAY NIGHT - SATURDAY: A BOUNDARY IS EXPECTED TO BE DRAPED ACROSS KANSAS OR OKLAHOMA BY FRIDAY EVENING. AS ISENTROPIC ASCENT OVERRIDES THIS BOUNDARY WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP ACROSS NORTHERN KANSAS AND SHOULD MOVE INTO SOUTHERN PORTIONS OF NEBRASKA. HAVE ARRANGED THE HIGHEST POPS IN FAR SOUTHERN/SOUTHEAST NEBRASKA AND TAPERED CHANCES ACROSS THE REMAINDER OF CWA. WHILE THE FOCUS IS EXPECTED TO BE ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA...THE ENTIRE REGION SHOULD BE IN A FAVORABLE/DIFFLUENT REGION OF THE UPPER JET SO COULD SEE MORE ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY NORTH OF THE MAIN FOCUS. SUNDAY - WEDNESDAY: FEW CHANGES WERE MADE TO THIS PERIOD BUT WITH THE SOUTHWESTERN RIDGE EXPANDING DID INCREASE TEMPERATURES A FEW DEGREES THROUGH TUESDAY. THE AREA SHOULD REMAIN IN NORTHWEST FLOW ALOFT BUT WITH THE JET SHIFTED NORTH OF THE REGION PRECIPITATION CHANCES LOOK TOO LOW AT THIS POINT TO MENTION. CDB AVIATION... FOR THE 06Z TAFS... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY MORNING ACROSS THE REGION. THE BULK OF THE TSRA ACTIVITY SHOULD STAY NORTH AND EAST OF THE TERMINALS...BUT A FEW STORMS AFFECTING THE TAF SITES CAN NOT BE RULED OUT. CIGS/VIS WILL GENERALLY BE VFR...THOUGH A FEW INSTANCES OF MVFR WILL BE POSSIBLE. LATER TODAY...WINDS WILL TURN SOUTHEAST AHEAD OF AN APPROACHING STORM SYSTEM. TSRA WILL BE POSSIBLE AT THE TERMINALS DURING THE AFTERNOON AND ESPECIALLY EVENING HOURS...WITH A FEW STRONG STORMS POSSIBLE. IFR CONDITIONS CAN BE EXPECTED WITHIN ANY TSRA. BOXELL && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && 99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1135 AM CDT THU AUG 18 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1135 AM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER 1 PM IN NORTHEAST NEBRASKA...AND AFTER 3 PM IN EAST CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS WESTERN IOWA. THE MOST LIKELY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO NORTHEAST NEBRASKA EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY IN SOUTH DAKOTA AND THIS ACTIVITY MAY MOVE INTO THE REGION THIS EVENING AND OVERNIGHT. WITH SUFFICIENT MOISTURE IN PLACE ACROSS THE AREA...THE ATMOSPHERE IS EXPECTED TO BECOME STRONGLY UNSTABLE THIS AFTERNOON. THIS...ALONG WITH SEASONABLY STRONG WIND SHEAR...WILL ALLOW FOR ORGANIZED THUNDERSTORMS...INCLUDING A COUPLE OF SUPERCELLS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF THUNDERSTORMS IS FORECAST FROM FRIDAY EVENING THROUGH SATURDAY ACROSS MAINLY SOUTHEASTERN NEBRASKA. SEVERE THUNDERSTORMS ARE NOT EXPECTED. ADDITIONAL SMALL CHANCES FOR THUNDERSTORMS WILL PERSIST INTO MONDAY BUT AGAIN...SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FOR THE NEXT SEVERAL WEEKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. BOUSTEAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1223 PM CDT THU AUG 18 2011 NEZ011-181815- KNOX NE- 1223 PM CDT THU AUG 18 2011 ...SPECIAL WEATHER STATEMENT FOR CENTRAL KNOX COUNTY UNTIL 115 PM CDT... AT 1219 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF NIOBRARA...OR 35 MILES WEST OF YANKTON...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NIOBRARA... VERDIGRE... CENTER... WINNETOON... BAZILE MILLS... THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BOUSTEAD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1238 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL NIOBRARA 42.75N 98.03W
08/18/2011 E0.88 INCH KNOX NE TRAINED SPOTTER
NICKEL SIZE HAIL
&&
MILLERThe Sioux Falls radar (KFSD), 141 km away, was scanning. The volume nearest the first event began at 17:36 UTC.
31 hail, 17 thunderstorm wind, 1 flood, 1 tornado, 1 flash flood. Local standard time, as filed.
Lots of quarter-size hail was reported by a trained spotter in the Niobrara area.
Hail up to softball-size was reported several miles northeast of Bloomfield. The hail caused crop damage and also some vehicle, home and farm equipment damage in the area.
Thunderstorm winds reached around 60 mph in the Bloomfield area. Hail up to softball-size was reported just northeast of the region.
The hail was accompanied by thunderstorm winds estimated at around 60 mph.
Thunderstorm winds which were estimated at 60 mph were accompanied by hail up to golf ball-size.
Hail up to around golf ball-size was accompanied by winds at least at 50 mph and caused areas of crop damage east of Uehling.
Hail at least up to golf ball-size caused extensive crop damage several miles south of Craig as it was accompanied by winds at least 50 mph.
The hail was accompanied by winds estimated at 60 mph which broke all the window on the west side of a house in the area.
Thunderstorm winds estimated at 60 mph were accompanied by hail up to golf ball-size. The wind and hail broke all the west facing windows out of at least 1 house in the area.
Hail up to tennis ball-size fell around the Herman area.
Hail between golf ball and tea cup-size fell along with thunderstorm wind gusts estimated at close to 60 mph.
The hail was accompanied by thunderstorm wind gusts estimated at 70 mph and caused extensive crop damage between Blair and Ft. Calhoun.
Thunderstorm wind gusts estimated at 70 mph accompanied hail around tennis ball-size. The wind and hail caused extensive crop damage between Blair and Ft. Calhoun.
Hail up to softball-size fell across sections of northern and eastern Omaha from the first of 2 super-cell thunderstorms that tracked across the city on the 18th. The largest hail fell across the Florence area, where hailstones reached 3 inches in diameter, toward Eppley Airfield where some softball size stones fell. The hail was accompanied by thunderstorm wind gusts that were measured at 62 mph by Asos at Eppley. The wind driven hail caused substantial damage to vehicles and houses in eastern and northern Omaha and many cars that were parked in outdoor long-term parking at Eppley had their windows broken out by the first storm then soaked by heavy rain from the second. Also at Eppley several commercial planes sustained hail damage and a pilot was seriously injured around his eye when a softball-size stone crashed through the passenger gate/ramp leading to a plane at the gate. Around 270 of 600 decorative globe light along a drive toward the airport were shattered by the hail and wind, resulting in damage of around $500,000. Hail size was smaller and possibly even absent across the western and southwestern parts of town. According to State Farm, the largest auto insurer in Nebraska, 1,600 claims were made within a few days of the storm with more likely to follow, with most claims from the Omaha area.
The winds were accompanied by hail that reached at least baseball-size in the area.
Heavy rainfall of several inches in an hour or so produced some flooding across Highway 77 from around Winnebago to Walthill.
A tornado was on ground for about 1 mile west of Clearwater. The tornado was caught on film by several people, and apparently did little damage.
Thunderstorm wind gusts estimated at over 60 mph uprooted at least one tree in the Clearwater area and also damaged crops and some structures in the area. The winds could have been from the same super cell thunderstorm that produced a tornado west of town. The wind was accompanied by a lot of hail, most of it small but some up to quarter-size.
Hail, some estimated around quarter-size, was accompanied by thunderstorm wind gusts estimated at over 60 mph. Enough hail fell that it lasted on the ground well into the evening hours. The hail and wind caused some vehicle and structure damage in the area.
The Asos at the Tekamah airport measured a thunderstorm wind gust of 59 mph.
Hail up to quarter-size lasted for about 15 minutes in the Oakdale area.
Thunderstorm wind gusts estimated at around 60 mph downed tree limbs, a few trees and power lines in the Lyons area.
Hail up to quarter-size was accompanied by winds at least 50 mph in the Elgin area. The wind and hail caused crop damage in the area.
Most of the hail was pea-size, but some stones were nickel to quarter-size.
Thunderstorm wind gusts estimated at around 60 mph broke a large tree which crushed a small metal garage when it fell east of Petersburg.
Thunderstorm wind gusts reached 60 to 80+ mph across northern and northeast sections of Omaha from the second super-cell thunderstorm that tracked across the city on the 18th. The strongest winds were reported at 163rd and Fort Streets, Interstate 80 and the Irvington exit, near 52nd and Maple Streets and around Omaha Eppley Airfield. Trees were downed from Gallagher Park, near 52nd and Maple, toward Eppley. The wind equipment at the Asos at Eppley was damaged by the wind driven hail from the first storm, but reportedly wind shear measuring equipment around the runways measured gusts of 80 knots.
Thunderstorm wind gusts were estimated at to have reached at least 60 mph by spotters in the Bellevue area.
Thunderstorm wind gusts estimated at around 60 mph blew some cars onto road shoulders a few miles south of Plattsmouth.
Heavy rainfall from the second super-cell thunderstorm that tracked across the city caused flash flooding of several streets in eastern Omaha. Most of the flooding was in the northeast part of downtown Omaha, but flooding was also reported across the I80 and I480 junction. In addition, a parking garage at Eppley was flooded.
Thunderstorm wind gusts estimated at over 70 mph caused some tree damage in the Greenwood area. The wind was accompanied by hail up to golf ball-size.
Golf ball-size hail was accompanied by wind gusts estimated at over 70 mph.
The Platte county Emergency Manager estimated thunderstorm wind gusts reached around 60 mph several miles northwest of Columbus.
A thunderstorm wind gust was measured at 60 mph by the Asos at the Lincoln airport. The winds were from the first of 2 super-cell thunderstorms that tracked across the city on the 18th. The winds downed several trees which in turn caused damage to several homes in the city. A fallen tree limb shattered the windshield of a fire truck responding to downed wires narrowly missing the passenger and causing 2 injuries due to flying glass.
Thunderstorm wind gusts estimated at over 60 mph downed at least 1 tree in the Auburn area.
Hail up to golf ball-size was reported a few miles southeast of Utica.
Hail up to golf ball-size fell for several minutes in the Goehner area.
Nickel to quarter-size hail was reported across the northwest part of Lincoln and was from the second super-cell thunderstorm that tracked across the city within an hours time.
Hail up to quarter-size fell for several minutes in the Dorchester area.
Two trees and some large tree limbs were blown down in the Falls City area from thunderstorm wind gusts estimated at around 60 mph.
Hail up to 1.5 inches in diameter fell around and just southeast of Wilber.
Mostly smaller, but there was a lot of it according the law enforcement in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325978, 325980, 325982, 325985, 325988, 326003, 335072, 335073, 325989, 326006, 325990, 325992, 325995, 325997, 326000, 326912, 326916, 326922, 326923, 326924, 335075, 335076, 326927, 326929, 326930, 335074, 335077, 326931, 326933, 335066, 326936, 326943, 326944, 326945, 326951, 326955, 326959, 326960, 326961, 326964, and more.